As a family member, it’s deeply distressing when you suspect that a loved one may be struggling with an addiction to fentanyl. Your worry and concern are completely understandable. You may feel helpless, but learning the fentanyl overdose symptoms and signs can be a critical first step toward helping your loved one.
When it comes to addressing the devastating impact of fentanyl addiction, seeking professional help is crucial. BRC Healthcare is an esteemed treatment center that specializes in fentanyl addiction treatment in Austin, TX. Through our comprehensive approach, we provide the necessary tools, support, and guidance to help individuals reclaim their lives from the grips of addiction.
What Does a Fentanyl Overdose Look Like?
Fentanyl is a potent synthetic opioid painkiller, 50-100 times stronger than morphine, primarily used for severe, acute, or chronic pain management. However, its high potency also makes it a significant player in the opioid crisis. Initially developed in the 1960s for medical purposes, it is now also illicitly produced and distributed. Fentanyl’s therapeutic use is often in patch or injection form, but illicit versions are typically powder or pill. This drug operates by binding to the body’s opioid receptors, which control pain and emotions, resulting in intense euphoria and relaxation. However, high doses can lead to respiratory distress or death. Its potency makes it extremely dangerous, particularly as it’s often mixed with other drugs unknowingly, leading to unintentional overdose.
An overdose occurs when a person ingests enough of the drug to produce life-threatening symptoms or death. With fentanyl, due to its potency, the threshold between a safe dose and a potentially lethal dose is extremely narrow.
Signs of a Fentanyl Overdose
Have you ever wondered, “What does a fentanyl overdose look like?” A fentanyl overdose can manifest in several ways, and it’s important to be vigilant for these signs. Generally, an overdose is likely when someone exhibits multiple signs simultaneously. The individual might appear excessively sleepy or unresponsive, exhibiting a sudden, unusual lethargy.
A fentanyl overdose can induce muscle weakness and a general lack of coordination. Affected individuals may struggle to control their movements, leading to unsteady gait, stumbling, or even falling. The person’s limbs may appear limp or unusually floppy, indicating a compromised neuromuscular function. Recognizing this decline in motor control can help distinguish a potential overdose situation from other medical emergencies or intoxication.
In the event of a fentanyl overdose, an individual may become unresponsive or unable to be awakened. Their level of consciousness may rapidly decline, making it challenging to rouse them or elicit any response. Attempting to wake the person up by calling their name, shaking them gently, or applying painful stimuli might prove futile. Persistent unresponsiveness should be considered one of the severe warning signs of a fentanyl overdose.
Fentanyl Overdose Symptoms
Fentanyl is a highly potent synthetic opioid with a serious risk of overdose. Recognizing the fentanyl overdose symptoms early can be life-saving. Here’s what to look out for:
- Drowsiness and mental confusion – Fentanyl’s sedative effects can lead to unusual drowsiness, mental confusion, and difficulty walking or talking
- Respiratory issues – Slow, shallow, or irregular breathing, or even cessation of breath, are critical signs of an overdose
- Physical changes – Look for pinpoint-sized pupils, pale or blue-tinged skin, lips, and nails, indicating oxygen insufficiency
- Skin temperature and texture – Cold and clammy skin is another sign.
- Nausea, vomiting, and seizures – These symptoms may also be present in some cases.
In the event of a suspected overdose, call emergency services immediately. While Naloxone can reverse an overdose if administered quickly, medical attention is still crucial.
Fentanyl Addiction Treatment at BRC Healthcare
At BRC Healthcare, we understand that each individual’s journey with addiction is unique. That’s why our treatment programs are tailored to the specific needs of each person. Our highly trained and compassionate staff provides a supportive environment that focuses on healing, resilience, and recovery.
Our program includes medically supervised detoxification to safely manage withdrawal symptoms, followed by in-depth therapy to address the underlying causes of addiction. Through a combination of individual, group, and family therapy, we help our clients develop healthier coping mechanisms and pave the way toward a life of sobriety. Contact us today at 888.559.2036 to learn more about BRC Healthcare, where we are bringing real change to our clients.